×

A density version of the Vinogradov three primes theorem. (English) Zbl 1330.11062

The famous ternary Goldbach problem states that every odd integer greater than 7 is the sum of three odd primes. A classical theorem of I. M. Vinogradov [C. R. (Dokl.) Acad. Sci. URSS, n. Ser. 15, 169–172 (1937; Zbl 0016.29101)] shows that every sufficiently large odd integer is the sum of three primes.
In the paper under review, the author applies methods from additive combinatorics to prove that if \(A\) is a subset of the primes whose lower density exceeds \(5/8\), then every sufficiently large odd integer is the sum of three primes in \(A\). Under some suitable local conditions, it is shown that the lower bound of \(5/8\) can be replaced by \(1/2\). This work is motivated by the work of H. Li and H. Pan [Forum Math. 22, No. 4, 699–714 (2010; Zbl 1232.11103)], in which the three primes are taken from three possibly different subsets, the sum of whose lower densities exceeds 2. This obviously implies a version of the author’s result with 5/8 replaced by 2/3.
A Cauchy-Davenport-Chowla-type result on the corresponding sumsets modulo odd integers \(m\) plays a key role in the proof of the main result of the paper under review.

MSC:

11P32 Goldbach-type theorems; other additive questions involving primes
11D85 Representation problems
PDFBibTeX XMLCite
Full Text: DOI arXiv Euclid

References:

[1] J. Friedlander and H. Iwaniec, Opera de cribro , Amer. Math. Soc. Colloq. Publ. 57 , Amer. Math. Soc., Providence, 2010. · Zbl 1226.11099
[2] B. Green, Roth’s theorem in the primes , Ann. of Math. (2) 161 (2005), 1609-1636. · Zbl 1160.11307 · doi:10.4007/annals.2005.161.1609
[3] B. Green and T. Tao, Restriction theory of the Selberg sieve, with applications , J. Théor. Nombres Bordeaux 18 (2006), 147-182. · Zbl 1135.11049 · doi:10.5802/jtnb.538
[4] B. Green and T. Tao, The primes contain arbitrarily long arithmetic progressions , Ann. of Math. (2) 167 (2008), 481-547. · Zbl 1191.11025 · doi:10.4007/annals.2008.167.481
[5] D. R. Heath-Brown, The ternary Goldbach problem , Rev. Mat. Iberoam. 1 (1985), 45-59. · Zbl 0599.10041 · doi:10.4171/RMI/2
[6] H. A. Helfgott, Minor arcs for Goldbach’s problem , preprint, [math.NT]. 1205.5252v3
[7] H. A. Helfgott, Major arcs for Goldbach’s theorem , preprint, [math.NT]. 1305.2897v2
[8] H. Li and H. Pan, A density version of Vinogradov’s three primes theorem , Forum Math. 22 (2010), 699-714. · Zbl 1232.11103 · doi:10.1515/FORUM.2010.039
[9] M. B. Nathanson, Additive Number Theory , Grad. Texts in Math. 164 , Springer, New York, 1996.
[10] X. Shao, A new proof of Vinogradov’s three primes theorem , preprint, [math.NT]. 1303.2276v1
[11] T. Tao and V. Vu, Additive Combinatorics , Cambridge Stud. Adv. Math. 105 , Cambridge Univ. Press, Cambridge, 2006. · Zbl 1127.11002
[12] I. M. Vinogradov, The representation of an odd number as a sum of three primes (in Russian), Dokl. Akad. Nauk. SSSR. 16 (1937), 139-142.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.